Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 58, NWS Tucson, AZ

August 12, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2005, 5:32 PM MST for Cochise County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 5:32 PM MST (00:32 UTC)
Expired
Aug 12, 2005, 6:30 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 103 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2601 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 130033
FFWTWC
AZC003-130230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
532 PM MST FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 730 PM MST

* AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL FROM A THUNDERSTORM NEAR RUCKER CANYON...OR ABOUT 10
  MILES WEST OF SUNIZONA...MOVING EAST AT 10 MPH.


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3164 10970 3164 10928 3189 10928 3207 10951
      3210 10980

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 130130
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
623 PM MST FRI AUG 12 2005

AZC003-130230-
COCHISE AZ-
623 PM MST FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MST FOR CENTRAL
COCHISE COUNTY...

AT 615 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING LIGHT TO MODERATE RAINFALL OVER THE RUCKER 
CANYON AREA.  THIS THUNDERSTORM WILL CONTINUE TO MOVE EAST AT 10 
MPH. RADAR RAINFALL ESTIMATES INDICATED UP TO 2 INCHES HAS FALLEN IN 
THE LOWER PORTIONS OF RUCKER CANYON WASH NEAR ELFRIDA.  ALTHOUGH NO 
REPORTS OF FLOODING HAS BEEN REPORTED. MOTORIST AND OUTDOOR 
ENTHUSIASTS SHOULD USE CAUTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3164 10970 3164 10928 3189 10928 3207 10951
      3210 10980

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 130139
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
631 PM MST FRI AUG 12 2005

AZC003-130141-
COCHISE AZ-
631 PM MST FRI AUG 12 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL COCHISE COUNTY EXPIRES
AT 630 PM MST...

AT 625 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS HAVE 
DIMINISHED OVER THE DOUGLAS AREA.  THUS THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE. DOUGLAS POLICE DEPARTMENT REPORTED SEVERAL 
STREETS CLOSED IN DOUGLAS DUE TO FLOODING. A TRAINED SPOTTER 
REPORTED A STORM TOTAL OF 2.95 INCHES. ISOLATED THUNDERSTORMS MAY 
MOVE OVER THE WARNING AREA OVERNIGHT...PRODUCING ADDITIONAL RUNOFF.

MOTORISTS ARE STILL URGED TO USE CAUTION. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 

LAT...LON 3134 10975 3134 10939 3160 10935 3159 10978

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 12 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND
THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE
ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK...
BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME
TEMPERATURES.

&&

.DISCUSSION...SATELLITE IMAGERY...RADAR AND LIGHTNING DETECTION
SHOWING PLENTY OF CONVECTION MAINLY ALONG THE MOGOLLON RIM...BUT
ALSO ACROSS CENTRAL AND NORTHEASTERN SECTIONS OF MY FORECAST AREA...
MORE SPECIFICALLY OVER EASTERN PINAL COUNTY AND MUCH OF GRAHAM AND
NORTHERN GREENLEE COUNTIES. ISOLATED SHOWERS BEGINNING TO DEVELOP
OVER EASTERN PIMA COUNTY...COCHISE AND SANTA CRUZ COUNTIES AS WELL.
EARLIER THIS MORNING SOME OF THE CELLS THAT DEVELOPED IN COCHISE AND
GRAHAM COUNTIES EXHIBITED SEVERE CHARACTERISTICS WITH THE POTENTIAL
FOR HAIL AND/OR DAMAGING WINDS...BUT NOW THE STORMS SEEM TO BE HEAVY
RAIN PRODUCERS AND FLOODING WILL BE THE MAIN CONCERN FOR THIS
AFTERNOON AND INTO THE EVENING HOURS.

THE CLOSED UPPER LOW SPINNING JUST NORTHWEST OF THE BAJA SPUR IS THE
MAIN CULPRIT FOR ALL OF THIS ACTIVITY WITH PLENTY OF UPPER LEVEL
DIFFLUENCE/DIVERGENCE OVER THE STATE. COMBINE THIS WITH THE ABUNDANT
MOISTURE IN PLACE AND THE VERY UNSTABLE AIRMASS AND THE END RESULT
IS MAINLY SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS...
ESPECIALLY ALONG THE RIM.

MODELS INDICATE THAT THE CLOSED UPPER LOW WILL BEGIN TO TRANSITION
INTO AN OPEN WAVE THIS WEEKEND AS IT SHIFTS TO THE EAST NORTHEAST
OVER NORTHERN MEXICO AND SOUTHERN ARIZONA. FOR TOMORROW THE LOW WILL
HAVE MOVED ONLY SLIGHTLY EAST WITH THE CENTER OF THE LOW GENERALLY
ALONG THE CENTRAL BAJA PENINSULA. AS A RESULT THE AREA OF DIFFLUENCE
WILL GENERALLY BE THE SAME AS TODAY...SO WITH PLENTY OF MOISTURE IN
PLACE EXPECTING ANOTHER AFTERNOON/EVENING OF ISOLATED TO SCATTERED
STORM DEVELOPMENT. BY SUNDAY THE LOW SHOULD HAVE WEAKENED TO THE
POINT WHERE IT IS ONLY A CYCLONIC SHEAR AXIS THAT EXTENDS FROM
SOUTHERN CALIFORNIA TO SOUTHEAST ARIZONA. HOWEVER...THE MODELS DO
INDICATE A 35 KNOT JET AXIS THAT MOVES FROM THE SOUTH ACROSS THE
EXTREME SOUTHEAST CORNER OF THE STATE...THUS THE LEFT FRONT QUADRANT
COULD ENHANCE ACTIVITY ALONG THE EASTERN RIM. BY MONDAY THE MAIN
UPPER LOW WILL PUSH INTO SOUTHERN CALIFORNIA WITH THE 35-40 KNOT JET
AXIS SWINGING THROUGH ARIZONA ON MONDAY. HOWEVER...BY THEN THE
DEEPEST MOISTURE SHOULD BE NORTH AND EAST OF MY FORECAST AREA...THUS
PRECLUDING THE DEVELOPMENT OF ANY SIGNIFICANT NUMBER OF STORMS
(MAINLY SLIGHT CHANCE/CHANCE CATEGORY). THE EXCEPTION TO THIS WILL
BE THE EXTREME NORTHERN PART OF THE STATE WHERE STRONG UPPER LEVEL
DIFFLUENCE...MOISTURE AND INSTABILITY WILL COINCIDE. BY TUESDAY THE
LOW WILL BEGIN TO LIFT OUT WITH A DECREASE IN RAIN CHANCES THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS DRIER SOUTHWEST TO WESTERLY
FLOW TAKES OVER.

AFTERNOON HIGHS WILL GRADUALLY INCREASE TO THE UPPER 90S (NEAR
NORMAL) BY LATE NEXT WEEK.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI AUG 12 2005

AZZ019-029>035-131400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1042 AM MST FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP
OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY
AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10
MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO
ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE.
THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS
THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT
LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING
WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A  MOISTURE
BOUNDARY ALOFT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...
WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN
DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...
WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS.

AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA
HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF
SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE
FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND
INTENSITY.

THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF
DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL
ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A
LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM
FOR THUNDERSTORMS.

A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS
SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF
ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS
TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD
ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA
WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO
ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A
SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 12, 1:58 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      2 NNE DOUGLAS           31.37N 109.51W
08/10/2005                   COCHISE            AZ   COUNTY OFFICIAL

            WATER FLOWED ACROSS STATE HIGHWAY 80 IN THREE LOCATIONS
            NEAR WHERE WASHINGTON ROAD INTERSECTS. FLOODING IN BAY
            ACRES MOBILE HOME SUBDIVISION. ONE SWIFT WATER RESCUE.

&&

SCHAFFNER
Local storm report, Aug 12, 2:01 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      12 SSW SAFFORD          32.67N 109.78W
08/12/2005                   GRAHAM             AZ   DEPT OF HIGHWAYS

            NOON CREEK OVERTOPPED AT HIGHWAY 366. ROAD REPORTED TO BE
            FLOODED AND IMPASSIBLE. ROCKSLIDE ALSO REPORTED AT NOON
            CREEK AND HIGHWAY 366.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:37 PM MSTFlash Flood WarningTWCPima53 min
Aug 12, 6:38 PM MSTFlash Flood WarningTWCCochise67 min
Aug 12, 7:20 PM MSTFlash Flood WarningTWCPima55 min
Aug 12, 8:24 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Aug 12, 9:34 PM MSTFlash Flood WarningTWCCochise56 min
Aug 13, 12:21 PM MSTSevere Thunderstorm WarningTWCGreenlee24 min
Aug 13, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Aug 13, 2:33 PM MSTFlash Flood WarningTWCCochise57 min
Aug 13, 3:20 PM MSTFlash Flood WarningTWCSanta Cruz25 min
Aug 13, 3:26 PM MSTFlash Flood WarningTWCPima34 min
Aug 13, 4:23 PM MSTFlash Flood WarningTWCPima67 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.